Nebraska, 2002Hail in Nebraska, August 16, 2002
August 16, 2002 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 3:15 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 3:15 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI AUG 16 2002
FORECAST CHALLENGES...TSRA REDEVELOPMENT TON...CHC -TSRA/TEMPS
DURING THE PD.
SYNOPSIS...HAD SVR WX FOR MUCH OF THE AM AND ERLY AFT...WITH SVRL
LARGE HAIL REPORTS. ELEVATED TSRA DEVELOPED SHORTLY AFTER MIDNIGHT
AND DVLPD INTO SVR STORMS AT SHIFT CHANGE. STORMS FORMED IN AN AREA
OF STG WAA WHERE DEEP MOISTURE WAS RETURNING TO THE FCST AREA. AT
21Z...THE SFC FNT WAS TO THE N VTN/ANW/HSI/BIE...WHERE TEMPS WERE
102 /99/92/91 RESPECTIVELY AND TO THE WEST OF ONL/OLU/LNK. A CU
FIELD WAS NOTED OVER WCNTRL NEB AND THE DRYLINE WAS E OF AIA AND SNY.
FORECAST...THE CU IS FORMING IN AN AREA COINCIDENT TO THE
INSTABILITY AXIS (THETA-E AXIS/DEEP MOISTURE). H70 THERMAL AXIS
NOSING IN FM SW NEB INTO NE NEB AND THIS WILL HND DVLPMENT. H70
MOISTURE POOLING NCNTRL NEB INTO SW MN AND WHERE CAP IS WEAKEST...IN
THE NW PORTION OF THE OAX AREA...EXPECT STORMS TO DEVELOP HERE
FIRST. DUE TO THE STRENGTH OF THIS SYSTEM...WITH THE H85 LOW LEVEL
JET INCREASING TO 50+KTS 50KT 0-6KM SHR...SVR WX
POTENTIAL...ESPECIALLY FOR DAMAGING WINDS. WHILE EXPECT THE CAP TO
HOLD BACK STORMS INITIALLY...AFTER MIDNIGHT...CONTINUE POPS ACROSS
THE REST OF ECNTRL/SE NEB AND SW IA.
FNT MOVES THRU FOR SAT AND MUCH COOLER TEMPS IN THE FCST. HOLD ONTO
POPS IN SE NEB SAT. CHC OF ELEVATED -TSRA SAT NIGHT ACRS THE S WITH
WAA S AND FOR MUCH OF THE FCST AREA SUN. FNT RMNS TO THE S
MON...HOWEVER...TSRA EXPECTED WITH LIFT OVER THE FNT AND THE PASSAGE
OF A SHORTWAVE TROF IN THE NRN PLNS. LITTLE CHANCE TO MAKE CHGS TO
THE EXTENDED.
.OMA...NONE.
ZAPOTOCNY
In the hours before
Special weather statement, Aug 16, 12:10 PM CST, 5 hours 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
110 PM CDT FRI AUG 16 2002
...UPDATE TO CANCEL PART OF THE SEVERE THUNDERSTORM WATCH...
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
DODGE...WASHINGTON...DOUGLAS...SARPY AND CASS COUNTIES IN EASTERN
NEBRASKA.
THE WATCH REMAINS IN EFFECT FOR CUMING...THURSTON...BURT...MONONA
...HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...
FREMONT...AND PAGE COUNTIES THROUGH 4PM CDT.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
ZAPOTOCNY
Special weather statement, Aug 16, 12:45 PM CST, 5 hours 4 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
145 PM CDT FRI AUG 16 2002
...UPDATE TO CANCEL SEVERE THUNDERSTORM WATCH FOR MILLS
MONTGOMERY...FREMONT...AND PAGE COUNTIES...
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
DODGE...WASHINGTON...DOUGLAS...SARPY...CASS...MILLS
MONTGOMERY...FREMONT...AND PAGE COUNTIES IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.
THE WATCH REMAINS IN EFFECT FOR CUMING...THURSTON...BURT...MONONA
...HARRISON...SHELBY...AND POTTAWATTAMIE COUNTIES THROUGH 4PM
CDT.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
ZAPOTOCNY
Local storm report, Aug 16, 12:53 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM WINNEBAGO NE 1 INCH HAIL
08/16/02 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
0122 PM WYNOT NE 1.75 INCH HAIL
08/16/02 CEDAR REPORTED BY FIRE AND
RESCUE.Local storm report, Aug 16, 1:40 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 AM MONROE NE 4.5 INCH HAIL
08/16/02 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 AM 1 W MONROE NE 2.75 INCH HAIL
08/16/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0930 AM PLATTE CENTER NE 1 INCH HAIL
08/16/02 PLATTE REPORTED BY PUBLIC.
0930 AM 4 E MANLEY NE .88 INCH HAIL
08/16/02 CASS REPORTED BY PUBLIC.
1040 AM PIERCE NE 1.75 INCH HAIL
08/16/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.
1042 AM 5 S DAVID CITY NE 1.75 INCH HAIL
08/16/02 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1105 AM CROFTON NE 1.25 INCH HAIL
08/16/02 KNOX HAIL COVERING THE
GROUND, REPORTED BY
EMERGENCY MANAGEMENT.
1120 AM CROFTON NE 1.75 INCH HAIL
08/16/02 KNOX REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 7 MINUTES.
1125 AM HARTINGTON NE .75 INCH HAIL
08/16/02 CEDAR REPORTED BY STORM
SPOTTER.
1130 AM FREMONT NE 1.75 INCH HAIL
08/16/02 DODGE REPORTED BY PUBLIC.
1130 AM FREMONT NE 1 INCH HAIL
08/16/02 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
1132 AM FREMONT NE .75 INCH HAIL
08/16/02 DODGE REPORTED BY STORM
SPOTTER.
1134 AM FREMONT NE 1.25 INCH HAIL
08/16/02 DODGE REPORTED BY STORM
SPOTTER.
1152 AM 2 N GLENWOOD IA .75 INCH HAIL
08/16/02 MILLS REPORTED BY STORM
SPOTTER.
1155 AM FORDYCE NE .75 INCH HAIL
08/16/02 CEDAR REPORTED BY STORM
SPOTTER.
1201 PM PENDER NE 1 INCH HAIL
08/16/02 THURSTON HEAVY RAIN WITH 1.20
INCHES IN LESS THAN AN
HOUR REPORTED BY STORM
SPOTTER.
1225 PM 1 N PENDER NE .75 INCH HAIL
08/16/02 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1225 PM 1 N MISSOURI VLY IA .75 INCH HAIL
08/16/02 HARRISON REPORTED BY EMERGENCY
MANAGEMENT.
1255 PM WINNEBAGO NE 1 INCH HAIL
08/16/02 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
0122 PM WYNOT NE 1.75 INCH HAIL
08/16/02 CEDAR REPORTED BY FIRE AND
RESCUE.Special weather statement, Aug 16, 2:02 PM CST, 3 hours 47 minutes before
IAZ043-055-056-069-NEZ015-033-034-162017-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT FRI AUG 16 2002
SEVERE THUNDERSTORM WATCH NUMBER 609 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN NORTHEASTERN NEBRASKA AND WESTERN IOWA...
THURSTON...CUMING...BURT...MONONA...HARRISON...SHELBY AND
POTTAWATTAMIE.
GRIFFIS
Special weather statement, Aug 16, 2:25 PM CST, 3 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT FRI AUG 16 2002
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND
TONIGHT OVER EASTERN NEBRASKA AND SOUTHWESTERN IOWA.
A WARM FRONT OVER THE NEBRASKA KANSAS BORDER WILL
TRANSPORT WARM...MOIST...AND VERY UNSTABLE AIR
NORTHWARD INTO THE REGION THIS EVENING. A STRONG COLD FRONT
WILL MOVE IN FROM THE DAKOTAS LATE TONIGHT AND INTERACT WITH
THE UNSTABLE ATMOSPHERE. SHEAR PROFILES AND STRONG INSTABILITY
WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE
HAIL AND DAMAGING WINDS. THE AREA MOST AT RISK WILL BE MAINLY
NORTH OF A LINE FROM NELIGH TO HARLAN IOWA...HOWEVER
THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA
AND SOUTHWESTERN IOWA AS THIS FRONT PUSHES RAPIDLY SOUTHWARD.
THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER
SOUTHEASTERN NEBRASKA AS THE COLD FRONT MOVES INTO KANSAS
AND MISSOURI. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE OVER
SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA SATURDAY NIGHT
INTO SUNDAY MORNING AS WARM AND MOIST AIR RETURNS FROM THE SOUTH.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
GRIFFIS
Hail, Knox
- When
- August 16, 5:49 PM CST to 6:05 PM CST
- Where
- Knox County, Niobrara
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.750, -98.033
Hail up to 2 inches in diameter was reported in the Niobrara area over a period of 16 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 16, 2002$26 million · 67 kt wind · 3 events
- Tornado and Hail in Minnesota, August 16, 2002$370,000 · F0 · 58 events
- Hail and Damaging Winds in Iowa, August 16, 2002$362,000 · 1 in hail · 13 events
- High Wind in Iowa, August 16 to 17, 2002$365,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 16 to 17, 2002$226,000 · 1.75 in hail · 13 events
- Hail in Nebraska, August 16, 2002$275,000 · 2 in hail · 8 events
- Flash Flood and Damaging Winds in New York, August 16, 2002$180,000 · 16 events
- Damaging Wind and Lightning Strike in New Hampshire, August 16, 2002$352,000 · 50 kt wind · 2 events
- High Wind in Iowa, August 16, 2002$250,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, August 16, 2002$250,000 · 1 event
- Wildfire in Washington, August 16 to 20, 2002$200,000 · 1 event
- Lightning Strike in New York, August 16, 2002$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315089.